Advertising


News

Third death linked to AstraZeneca


Paul Hayes


8/07/2021 9:10:55 PM

The recent death of a 61-year-old WA woman was likely linked to the vaccine, TGA confirms: ‘Lack of strong evidence for other causes.’

Withdrawing from AstraZeneca vial
A total of 76 cases of thrombocytopenia syndrome have so far been detected in five million doses of AstraZeneca in Australia. (Image: AAP)

The Therapeutic Goods Administration (TGA) is closely monitoring reports of immune thrombocytopenic purpura (ITP) following the June death of a woman in Western Australia after she received the AstraZeneca COVID vaccine.
 
‘An external vaccine safety investigation group (VSIG) of clinical experts and consumer representatives, convened on 2 July 2021, concluded that the woman’s death was likely linked to the vaccine,’ the TGA announced in its latest weekly safety report.
 
‘This was based on the lack of strong evidence for other causes and the occurrence of the event being within a plausible time period after vaccination.’
 
While the woman had experienced a recent viral illness that ‘could have theoretically caused ITP’, it was determined the ‘unusual severity’ of the event made the vaccine the most likely cause.
 
ITP causes low blood platelet levels. It is described as ‘a rare autoimmune disorder in which a person’s blood doesn’t clot properly because the immune system destroys the blood-clotting platelets’.
 
While the association between ITP and AstraZeneca is still being investigated, the TGA said preliminary findings from a recent Scottish study estimate the risk of the disorder to be about one case per 100,000 doses of the vaccine.
 
‘To 4 July 2021, the TGA has received 36 reports of suspected ITP,’ the regulator said. ‘The TGA continues to investigate this issue and we will report more information when it is known.’
 
Elsewhere in the safety report, the TGA said seven additional cases of blood clots with low blood platelets have been assessed as thrombosis with thrombocytopenia syndrome (TTS) likely linked to AstraZeneca.
 
‘This brings the total number of cases of TTS to 76 out of five million doses to date,’ the TGA said.
 
The regulator also reported an average of 4.4 adverse events per 1000 doses of vaccines – AstraZeneca and Pfizer – to 4 July. The most common side effects are ‘are predictable and have been observed with vaccines generally’, and include headache, muscle pain, fever, chills, nausea and injection-site reactions.
 
Log in below to join the conversation.



AstraZeneca COVID-19 TGA TTS


newsGP weekly poll As a GP, how concerned are you about the health impacts of climate change?
 
50%
 
8%
 
32%
 
7%
Related





newsGP weekly poll As a GP, how concerned are you about the health impacts of climate change?

Advertising

Advertising


Login to comment

Dr Amena Azizi   9/07/2021 8:20:21 AM

I don’t know how to organise reconciliation action plan


Dr Ian   9/07/2021 8:38:37 AM

Where there symptoms - anything -that preceded the drop in platelets - like a headache feeling or feeling unwell more than 48 hours after the vaccination ?
Persistent symptoms ought trigger an immediate review - full blood for platelets and a D Dimer in these two life threatening adverse events - platelet drop and bleeding or the clotting cascade .
Many people report the adverse effects go by 48 hours
If symptoms persist examination say of leg swelling blood tests even imaging seem indicated .


Dr K   9/07/2021 8:54:37 AM

'Immune thrombocytopenic purpura' eh? This , to my understanding, is synonymous with the 'Idiopathic thrombocytopenic purpura' that for so long has been puzzling GPs and haematologists. So this one case (in the no doubt tens if not hundreds of cases in the past little while around Australia in people with no apparent temporal relation to any vaccination but possibly following a transient viral illness) has been deemed likely linked to the vaccine "based on the lack of strong evidence for other causes". Idiopathic. Surely it's in the name....??


Dr Ravindrapal Hemchandra Bundellu   12/07/2021 7:43:03 AM

Is Australia somehow plagued with high incidence of these cases compared to what is happening in U.K. U.S.A, India,China and other countries where Immunisations by A.Z.was used many times more ?It will be helpful to compare and learn for future action .With Cardiomyopathy linked to Pfizer and Novo, I am confused about safety .However, we cannot " Wait and see " before going ahead with out Vaccination roll out as time is against us.It looks like there is no one safe vaccine which fits all.